Vermont, 2024High Wind and Winter Weather in Vermont, January 9 to 10, 2024
January 9 to 10, 2024 · NWS BTV · 26 events in 17 counties and zones
A powerful winter storm entered the Pacific NW on January 6th and then traversed the southern Plains on January 8th before moving into the Great Lakes on January 9th-10th. Central pressure fell to 972mb across the eastern Great Lakes during the early morning hours of January 10th, meanwhile a 1026mb area of high pressure was across eastern Quebec/Nova Scotia.
Every event with a place to put it; 26 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $725,000
- Crop damage
- None recorded
- Events
- 26
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A powerful winter storm entered the Pacific NW on January 6th and then traversed the southern Plains on January 8th before moving into the Great Lakes on January 9th-10th. Central pressure fell to 972mb across the eastern Great Lakes during the early morning hours of January 10th, meanwhile a 1026mb area of high pressure was across eastern Quebec/Nova Scotia.
This creating a > 50mb pressure gradient between both systems which created a strong southeast low-level jet of 85-100 mph across much of the northeast including NY and VT.
Downsloping southeast winds gusted to over 60 mph in some locations across VT that resulted in downed tree limbs, powerlines and approximately 80,000 power outages that resulted in more than $1. million in damages. Several inches of wet snow started the event with localized more than 6 inches across the higher terrain of the Green Mountains and neighboring communities.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Burlington, VT wrote its last area forecast discussion before the first event at Jan 9, 6:56 PM EST, 1 hour 4 minutes earlier.
Area forecast discussion, Jan 9, 6:56 PM EST, 1 hour 4 minutes before
Area Forecast Discussion
National Weather Service Burlington VT
656 PM EST Tue Jan 9 2024
.SYNOPSIS...
Widespread snow this evening, with up to several inches of
snowfall along and east of the mountains, will give way to a
windstorm as a powerful low pressure system pushes into the
Great Lakes. Damaging winds remain on track for portions of the
region overnight and numerous power outages are expected. Aside
from areas of snow showers on Thursday, a break in active
weather is expected until another potent storm system brings
another mixture of snow and wind impacts to the region Friday
night into Saturday.
&&
.NEAR TERM /THROUGH WEDNESDAY NIGHT/...
Key points...
* Strong to damaging winds tonight will cause scattered to
widespread power outages and minor property damage across the
region by tomorrow morning. Still expecting greatest impacts
along/downwind the western slopes of the Greens and
Adirondacks.
* Several inches of heavy wet snow this evening will cause
travel difficulties and may exacerbate power outages due to
snow laden tree limbs.
As of 635 PM EST Tuesday...No major changes made to the
forecast this evening as the storm continues to unfold as
expected. Main update was to switch any freezing rain in the
forecast to sleet based on the latest soundings as well as
trained spotter reports in the St. Lawrence Valley. Expect
compressional warming along the western slopes to keep the ptype
snow or sleet as well. Otherwise, 2-3" of snow has been
reported in the St. Lawrence Valley, as expected, and heavy snow
is moving into southern Vermont. Moderate to heavy snow should
continue across the region this evening before transitioning to
rain in the Champlain and St. Lawrence Valleys by around 10 PM,
and the remainder of the region by 2-3 AM.
Previous Discussion...Our anticipated winter storm has begun,
with unusually strong winds associated with it being observed in
western and central New York (gusts over 70 MPH) this
afternoon. Warm air advection steady light to moderate snow has
lifted into the region, with heavier bands on track to arrive
this evening. So far the related frontogenetic forcing has been
greatest in the immediate St. Lawrence Valley where upward of 2"
as of 4 PM has already fallen. These sub-advisory snow (4")
amounts in our wide valleys, given cold ground conditions,
timing near the evening commute, and increasing winds, will be
impactful with snow covered roads. Snow will gradually change to
rain this evening in the deep valleys, first in northern New
York (between 5 and 8 PM) and then in the Champlain and lower
Connecticut Valley (between 8 and 11 PM). A zone of sleet in the
transition to rain is likely in the immediate western slopes of
the Greens and Adirondacks, with pockets of freezing rain also
possible for a short time before surface temperatures warm above
freezing. Elsewhere, most of the precipitation now looks to be
in the form of snow which has led to greater confidence of
several inches of snow in the areas where a winter weather
advisory is in effect. Locally amounts may exceed 7 inches, but
no meaningful change to snowfall amounts was made to necessitate
an upgrade to Winter Storm Warnings. As winds aloft increase
this evening, there may be some blowing of snow, but think that
snow character will trend wet such that this impact looks
isolated at best. The main concern with the wetter snow will be
the snow load as winds increase.
Winds still look to peak overnight in the 50 to 65 MPH range in
large swaths of the western slopes of the higher terrain as a
southeasterly 850 millibar jet cranks up to 80 to 90 knots. The
biggest threat for our region looks roughly in the midnight to 6
AM period based on the latest data, and winds should subside
fairly quickly after that time as a secondary low pressure area
develops over our area around day break and the jet departs.
Some additional precipitation associated with the system's cold
front is expected during the morning, mainly rain showers but
potentially ending as snow showers in portions of northern New
York.
Generally looks mild tomorrow in the warm sector of the
storm with not a particularly strong push of cold air behind the
system. Breezy, but not strong winds, will follow during the
rest of the day out of the west. Favorable moisture and wind for
snow showers to linger upstream of Lake Ontario for tomorrow
night remains for light snow accumulations in much of the
Adirondacks.
&&
.SHORT TERM /THURSDAY THROUGH THURSDAY NIGHT/...
As of 351 PM EST Tuesday...A weak shortwave pivots through the region
on Thursday and brings some snow showers to the region. They will be
most prevalent in St. Lawrence County where southwesterly flow
will cause some lake enhancement. The snow showers will mostly
fall apart as they work into Vermont so much of the state might
not see any snow. Trailing northwest flow should cause some
snow showers to continue into Thursday night in the favored
upslope areas of the Greens and Adirondacks. Totals look to
range in the 1-3 inch range over St. Lawrence and Franklin
counties and around an inch or less elsewhere. Highs will be in
the low 30s but temperatures will not rise much during the day
with cold advection from northwest flow. Lows Thursday night
will be upper 10s and 20s Thursday night.
&&
.LONG TERM /FRIDAY THROUGH TUESDAY/...
As of 351 PM EST Tuesday...Quiet weather will start out the period on
Friday with temperatures at or above normal. There should even be
some breaks in the clouds for part of the day. The next storm will
move into the region Friday night. It will be similar to the storm
that will move through tonight into tomorrow as it looks like there
will again be a strong low to our west over the Great Lakes. This
would cause another snow to rain transition with strong
southeasterly winds. Snowfall totals look to be light to moderate
with the highest totals in the high terrain. 925 mb winds look
to be in the 50-60 KT range which is about 20 kts less than the
storm coming in tonight. The inversion heights and atmospheric
profiles look similar to this storm as well but the pressure
gradient looks to be less as there will likely not be a strong
blocking high to the east. For overall impacts, it currently
looks like there should be strong and impactful winds but likely
not a strong as for tonight's storm. Blended in some NBM 90th
percentile winds for this time period to reflect the wind
potential. There likley will not be any significant flooding
concerns as a vast majority of ensemble guidance keeps rainfall
totals under an inch. There is still some guidance that keeps
the low track to our south, mostly the operational Canadian and
some of its ensembles, but these have been trending toward
being outliers. The GEFS and Euro ensembles are relatively
confident in another windstorm. On the backside of the storm,
there is the potential for some strong winds in the St. Lawrence
Valley as a cold air advection could help mix some strong
southwesterly winds down into the valley. Behind the storm,
temperatures look to be relatively seasonable for the start of
next week. The next storm potential is for Tuesday. Some
guidance, notably the operational Euro, bring a coastal low to
the region and give significant snowfall. However, most most
ensembles have light or no snow for the region, but it is still
something to watch. Currently the storm tracks make it look
like it would either be snow or dry.
&&
.AVIATION /00Z WEDNESDAY THROUGH SUNDAY/...
Through 00Z Thursday...Major impacts to aviation tonight with
localized severe turbulence and strong wind shear, associated
with 2500 to 4000 feet above ground level winds of 70 to 90
knots. Gusty southeast winds of 20 to 30 knots with gusts 30 to
45 knots develop after 03z at RUT/BTV and EFK and continue into
early Weds morning, while winds of 15 to 25 knots and gusts 25
to 35 knots occur at SLK/MPV and PBG with northeast direction at
MSS. Winds will slowly decrease after 09z and shift to the
south/southwest at 10 to 20 knots btwn 12-15z Weds. A band of
light to moderate precip will continue to lift from southwest to
northeast acrs our taf sites this evening with periods of LIFR
conditions likely at MPV/EFK thru 06z and brief LIFR in moderate
snow at BTV/RUT thru 02z. A period of mix rain/freezing rain and
sleet is possible thru 02z at MSS with light icing. Conditions
improve to MVFR/VFR across the downslope taf sites of
RUT/BTV/SLK, while mostly MVFR cigs and vfr vis prevail at
PBG/MSS/MPV and EFK with intervals of IFR possible. Conditions
will slowly improve toward 12z Weds at most sites.
Outlook...
Wednesday Night: Mainly VFR, with local MVFR possible. Chance
SHSN.
Thursday: Mainly MVFR, with areas VFR possible. Chance SHSN.
Thursday Night: Mainly MVFR, with areas VFR possible. Slight
chance SHSN.
Friday: Mainly VFR, with local MVFR possible. NO SIG WX.
Friday Night: Mainly VFR, with local MVFR and IFR possible. Windy
with gusts to 30 kt. Definite SN.
Saturday: Mainly MVFR, with local IFR possible. Windy with gusts
to 35 kt. Definite RA, Definite SN.
Saturday Night: MVFR. Windy with gusts to 35 kt. Chance SHSN.
Sunday: Mainly VFR, with local MVFR possible. Windy with gusts to
30 kt. Chance SHSN.
&&
.BTV WATCHES/WARNINGS/ADVISORIES...
VT...Wind Advisory until 7 AM EST Wednesday for VTZ001-007-008-010-
020-021.
High Wind Warning until 7 AM EST Wednesday for VTZ002>006-009-
011-016>019.
Winter Weather Advisory until 5 AM EST Wednesday for VTZ003-
004-006>008-010-018>021.
NY...Wind Advisory until 7 AM EST Wednesday for NYZ026-028-035-087.
High Wind Warning until 7 AM EST Wednesday for NYZ027-029>031-
034.
Winter Weather Advisory until 5 AM EST Wednesday for NYZ031-
034.
&&
SYNOPSIS...Kutikoff
NEAR TERM...Kutikoff/Lahiff
SHORT TERM...Myskowski
LONG TERM...Myskowski
AVIATION...TaberHazardous weather outlook, Jan 9, 3:44 PM EST, 4 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Burlington VT
344 PM EST Tue Jan 9 2024
NYZ029-030-VTZ002-005-009-011-016-017-102045-
Southeastern St. Lawrence-Southern Franklin-Western Franklin-
Western Chittenden-Western Addison-Western Rutland-Eastern Franklin-
Eastern Chittenden-
344 PM EST Tue Jan 9 2024
...HIGH WIND WARNING IN EFFECT UNTIL 7 AM EST WEDNESDAY...
This Hazardous Weather Outlook is for northern New York, central
Vermont, northwest Vermont and southern Vermont.
.DAY ONE...This afternoon and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
High Wind Warning.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
High Wind Warning.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
NYZ031-034-102045-
Western Clinton-Western Essex-
344 PM EST Tue Jan 9 2024
...HIGH WIND WARNING IN EFFECT UNTIL 7 AM EST WEDNESDAY...
...WINTER WEATHER ADVISORY IN EFFECT UNTIL 5 AM EST WEDNESDAY...
This Hazardous Weather Outlook is for northern New York.
.DAY ONE...This afternoon and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
High Wind Warning.
Winter Weather Advisory.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
High Wind Warning.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
NYZ026-028-035-087-VTZ001-102045-
Northern St. Lawrence-Eastern Clinton-Eastern Essex-
Southwestern St. Lawrence-Grand Isle-
344 PM EST Tue Jan 9 2024
...WIND ADVISORY IN EFFECT UNTIL 7 AM EST WEDNESDAY...
This Hazardous Weather Outlook is for northern New York and
northwest Vermont.
.DAY ONE...This afternoon and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Wind Advisory.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Wind Advisory.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
NYZ027-102045-
Northern Franklin-
344 PM EST Tue Jan 9 2024
...HIGH WIND WARNING IN EFFECT UNTIL 7 AM EST WEDNESDAY...
This Hazardous Weather Outlook is for northern New York.
.DAY ONE...This afternoon and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
High Wind Warning.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
High Wind Warning.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
VTZ007-008-010-020-021-102045-
Caledonia-Washington-Orange-Western Windsor-Eastern Windsor-
344 PM EST Tue Jan 9 2024
...WIND ADVISORY IN EFFECT UNTIL 7 AM EST WEDNESDAY...
...WINTER WEATHER ADVISORY IN EFFECT UNTIL 5 AM EST WEDNESDAY...
This Hazardous Weather Outlook is for central Vermont, northeast
Vermont and southern Vermont.
.DAY ONE...This afternoon and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Wind Advisory.
Winter Weather Advisory.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Wind Advisory.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
VTZ003-004-006-018-019-102045-
Orleans-Essex-Lamoille-Eastern Addison-Eastern Rutland-
344 PM EST Tue Jan 9 2024
...HIGH WIND WARNING IN EFFECT UNTIL 7 AM EST WEDNESDAY...
...WINTER WEATHER ADVISORY IN EFFECT UNTIL 5 AM EST WEDNESDAY...
This Hazardous Weather Outlook is for central Vermont, northeast
Vermont, northwest Vermont and southern Vermont.
.DAY ONE...This afternoon and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
High Wind Warning.
Winter Weather Advisory.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
High Wind Warning.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Local storm report, Jan 9, 5:05 PM EST, 2 hours 55 minutes before
Preliminary Local Storm Report
National Weather Service Burlington VT
505 PM EST Tue Jan 09 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0504 PM Snow 1 NE Turnbull Corner 44.78N 75.13W
01/09/2024 M2.7 inch St. Lawrence NY Trained Spotter
&&
Event Number BTV2400379
LahiffLocal storm report, Jan 9, 6:24 PM EST, 1 hour 36 minutes before
Preliminary Local Storm Report
National Weather Service Burlington VT
624 PM EST Tue Jan 09 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0623 PM Snow Massena 44.93N 74.89W
01/09/2024 M2.3 inch St. Lawrence NY Trained Spotter
&&
Event Number BTV2400380
LahiffLocal storm report, Jan 9, 6:28 PM EST, 1 hour 32 minutes before
Preliminary Local Storm Report
National Weather Service Burlington VT
628 PM EST Tue Jan 09 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0627 PM Snow Lisbon 44.73N 75.32W
01/09/2024 M3.1 inch St. Lawrence NY Trained Spotter
&&
Event Number BTV2400381
LahiffLocal storm report, Jan 9, 6:37 PM EST, 1 hour 23 minutes before
Preliminary Local Storm Report
National Weather Service Burlington VT
637 PM EST Tue Jan 09 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 PM Snow Ogdensburg 44.71N 75.47W
01/09/2024 M3.0 inch St. Lawrence NY Public
&&
Event Number BTV2400382
LahiffLocal storm report, Jan 9, 7:37 PM EST, 23 minutes before
Preliminary Local Storm Report
National Weather Service Burlington VT
737 PM EST Tue Jan 09 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0736 PM Snow Morrisville 44.56N 72.60W
01/09/2024 M2.0 inch Lamoille VT Public
&&
Event Number BTV2400383
LahiffLocal storm report, Jan 9, 7:54 PM EST, 6 minutes before
Preliminary Local Storm Report
National Weather Service Burlington VT
754 PM EST Tue Jan 09 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0753 PM Snow Ticonderoga 43.85N 73.43W
01/09/2024 M4.2 inch Essex NY Emergency Mngr
&&
Event Number BTV2400384
LahiffEvent by event
9 winter weather, 9 high wind, 8 strong wind. Local standard time, as filed.
Winter Weather, Caledonia
- When
- January 9, 8:00 PM EST to January 10, 12:00 AM EST
- Where
- Caledonia forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 44.465, -72.102 (the zone’s center; the record gives no point)
Wet snow accumulated 3 to 8 inches across the region with the higher totals mainly at elevations above 1500 feet.
Winter Weather, Eastern Rutland
- When
- January 9, 8:00 PM EST to January 10, 12:00 AM EST
- Where
- Eastern Rutland forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 43.580, -73.037 (the zone’s center; the record gives no point)
Wet snow accumulated 3 to 6 inches across the region with the higher totals mainly at elevations above 1500 feet.
Winter Weather, Essex
- When
- January 9, 8:00 PM EST to January 10, 12:00 AM EST
- Where
- Essex forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 44.728, -71.736 (the zone’s center; the record gives no point)
Wet snow accumulated 3 to 6 inches across the region with the higher totals mainly at elevations above 1500 feet.
Winter Weather, Lamoille
- When
- January 9, 8:00 PM EST to January 10, 12:00 AM EST
- Where
- Lamoille forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 44.606, -72.641 (the zone’s center; the record gives no point)
Wet snow accumulated 3 to 7 inches across the region with the higher totals mainly at elevations above 1500 feet.
Winter Weather, Orange
- When
- January 9, 8:00 PM EST to January 10, 12:00 AM EST
- Where
- Orange forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 44.006, -72.377 (the zone’s center; the record gives no point)
Wet snow accumulated 4 to 8 inches across the region with the higher totals mainly at elevations above 1500 feet.
Winter Weather, Orleans
- When
- January 9, 8:00 PM EST to January 10, 12:00 AM EST
- Where
- Orleans forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 44.829, -72.244 (the zone’s center; the record gives no point)
Wet snow accumulated 3 to 8 inches across the region with the higher totals mainly at elevations above 1500 feet.
Winter Weather, Eastern Windsor County
- When
- January 9, 8:00 PM EST to January 10, 12:00 AM EST
- Where
- Eastern Windsor County forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 43.580, -72.586 (the zone’s center; the record gives no point)
Wet snow accumulated 3 to 6 inches across the region with the higher totals mainly at elevations above 1500 feet.
Winter Weather, Western Windsor County
- When
- January 9, 8:00 PM EST to January 10, 12:00 AM EST
- Where
- Western Windsor County forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 43.580, -72.586 (the zone’s center; the record gives no point)
Wet snow accumulated 4 to 8 inches across the region with the higher totals mainly at elevations above 1500 feet.
Winter Weather, Washington
- When
- January 9, 8:00 PM EST to January 10, 12:00 AM EST
- Where
- Washington forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 44.273, -72.615 (the zone’s center; the record gives no point)
Wet snow accumulated 4 to 8 inches across the region with the higher totals mainly at elevations above 1500 feet.
High Wind, Lamoille
- When
- January 10, 2:00 AM EST to 5:00 AM EST
- Where
- Lamoille forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $50,000
- Reported by
- Mesonet
- Coordinates
- 44.606, -72.641 (the zone’s center; the record gives no point)
Several reports of 50-55 mph but greater tree damage outside of that area for estimated wind gusts in excess of 60 mph. Numerous power outages as well.
High Wind, Eastern Addison
- When
- January 10, 2:00 AM EST to 5:00 AM EST
- Where
- Eastern Addison forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $50,000
- Reported by
- Mesonet
- Coordinates
- 44.031, -73.141 (the zone’s center; the record gives no point)
Several reports of 50-55 mph but greater tree damage outside of that area for estimated wind gusts in excess of 60 mph. Numerous power outages as well.
High Wind, Eastern Chittenden
- When
- January 10, 2:00 AM EST to 5:00 AM EST
- Where
- Eastern Chittenden forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $75,000
- Reported by
- Mesonet
- Coordinates
- 44.461, -73.081 (the zone’s center; the record gives no point)
Several reports of 50-55 mph but greater tree damage outside of that area for estimated wind gusts in excess of 60 mph. Numerous power outages as well.
High Wind, Eastern Franklin
- When
- January 10, 2:00 AM EST to 5:00 AM EST
- Where
- Eastern Franklin forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $50,000
- Reported by
- Mesonet
- Coordinates
- 44.858, -72.912 (the zone’s center; the record gives no point)
Several reports of 50-55 mph but greater tree damage outside of that area for estimated wind gusts in excess of 60 mph. Numerous power outages as well.
High Wind, Eastern Rutland
- When
- January 10, 2:00 AM EST to 5:00 AM EST
- Where
- Eastern Rutland forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $50,000
- Reported by
- Mesonet
- Coordinates
- 43.580, -73.037 (the zone’s center; the record gives no point)
Several reports of 50-55 mph but greater tree damage outside of that area for estimated wind gusts in excess of 60 mph. Numerous power outages as well.
High Wind, Orleans
- When
- January 10, 2:00 AM EST to 5:00 AM EST
- Where
- Orleans forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $50,000
- Reported by
- Mesonet
- Coordinates
- 44.829, -72.244 (the zone’s center; the record gives no point)
Several reports of 50-55 mph but greater tree damage outside of that area for estimated wind gusts in excess of 60 mph. Numerous power outages as well.
High Wind, Western Addison
- When
- January 10, 2:00 AM EST
- Where
- Western Addison forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $75,000
- Reported by
- Mesonet
- Coordinates
- 44.031, -73.141 (the zone’s center; the record gives no point)
Several reports of 50-55 mph but greater tree damage outside of that area for estimated wind gusts in excess of 60 mph. Numerous power outages as well.
High Wind, Western Chittenden
- When
- January 10, 2:00 AM EST to 5:00 AM EST
- Where
- Western Chittenden forecast zone
- Measured
- 60 kt (69 mph) measured gust
- Property damage
- $125,000
- Reported by
- Mesonet
- Coordinates
- 44.461, -73.081 (the zone’s center; the record gives no point)
Several reports of 50-55 mph but greater tree damage outside of that area for estimated wind gusts in excess of 60 mph. Numerous power outages as well. NWS Burlington office at Burlington Int'l airport recorded a wind gust of 69 mph, it's 4th highest measured wind gust in history. another unofficial report in Hinesburg reported 83 mph and there was more tree damage in that vicinity then there was with the 69 mph at the airport.
High Wind, Western Franklin
- When
- January 10, 2:00 AM EST to 5:00 AM EST
- Where
- Western Franklin forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $200,000
- Reported by
- Mesonet
- Coordinates
- 44.858, -72.912 (the zone’s center; the record gives no point)
Several reports of 50-55 mph but greater tree damage outside of that area for estimated wind gusts in excess of 60 mph. Numerous power outages as well. a report of a large oak drive that was uprooted and fell across a house and vehicle. No injuries reported.
Strong Wind, Caledonia
- When
- January 10, 2:00 AM EST to 5:00 AM EST
- Where
- Caledonia forecast zone
- Measured
- 43 kt (49 mph) estimated gust
- Reported by
- Mesonet
- Coordinates
- 44.465, -72.102 (the zone’s center; the record gives no point)
Several reports of 40-50 mph with some tree limb damage and isolated to scattered power outages.
Strong Wind, Essex
- When
- January 10, 2:00 AM EST to 5:00 AM EST
- Where
- Essex forecast zone
- Measured
- 43 kt (49 mph) estimated gust
- Reported by
- Mesonet
- Coordinates
- 44.728, -71.736 (the zone’s center; the record gives no point)
Several reports of 40-50 mph with some tree limb damage and isolated to scattered power outages.
Strong Wind, Grand Isle
- When
- January 10, 2:00 AM EST to 5:00 AM EST
- Where
- Grand Isle forecast zone
- Measured
- 43 kt (49 mph) estimated gust
- Reported by
- Mesonet
- Coordinates
- 44.797, -73.295 (the zone’s center; the record gives no point)
Several reports of 40-50 mph with some tree limb damage and isolated to scattered power outages.
Strong Wind, Orange
- When
- January 10, 2:00 AM EST to 5:00 AM EST
- Where
- Orange forecast zone
- Measured
- 43 kt (49 mph) estimated gust
- Reported by
- Mesonet
- Coordinates
- 44.006, -72.377 (the zone’s center; the record gives no point)
Several reports of 40-50 mph with some tree limb damage and isolated to scattered power outages.
Strong Wind, Washington
- When
- January 10, 2:00 AM EST to 5:00 AM EST
- Where
- Washington forecast zone
- Measured
- 43 kt (49 mph) estimated gust
- Reported by
- Mesonet
- Coordinates
- 44.273, -72.615 (the zone’s center; the record gives no point)
Several reports of 40-50 mph with some tree limb damage and isolated to scattered power outages.
Strong Wind, Eastern Windsor County
- When
- January 10, 2:00 AM EST to 5:00 AM EST
- Where
- Eastern Windsor County forecast zone
- Measured
- 43 kt (49 mph) estimated gust
- Reported by
- Mesonet
- Coordinates
- 43.580, -72.586 (the zone’s center; the record gives no point)
Several reports of 40-50 mph with some tree limb damage and isolated to scattered power outages.
Strong Wind, Western Rutland
- When
- January 10, 2:00 AM EST to 5:00 AM EST
- Where
- Western Rutland forecast zone
- Measured
- 43 kt (49 mph) estimated gust
- Reported by
- Mesonet
- Coordinates
- 43.580, -73.037 (the zone’s center; the record gives no point)
Several reports of 40-50 mph with some tree limb damage and isolated to scattered power outages.
Strong Wind, Western Windsor County
- When
- January 10, 2:00 AM EST to 5:00 AM EST
- Where
- Western Windsor County forecast zone
- Measured
- 43 kt (49 mph) estimated gust
- Reported by
- Mesonet
- Coordinates
- 43.580, -72.586 (the zone’s center; the record gives no point)
Several reports of 40-50 mph with some tree limb damage and isolated to scattered power outages.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
- Strong Wind
- Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Florida, January 9, 20249 injured · $26 million · EF3 · 144 events
- Tornadoes and Flash Flood in Alabama, January 9, 20241 death · 16 injured · $6.1 million · EF2 · 12 events
- Tornadoes and Flash Flooding in North Carolina, January 9 to 10, 20241 death · 4 injured · $389,000 · EF1 · 27 events
- Tornadoes and Flash Flooding in South Carolina, January 9, 20241 injured · $1.8 million · EF2 · 42 events
- Tornado and Flash Flooding in Georgia, January 9, 20241 death · $63,000 · EF0 · 48 events
- Tornadoes and Hail in Georgia, January 9, 2024$563,000 · EF2 · 30 events
- Flash Flooding and Winter Storm in Maine, January 9 to 10, 2024$34 million · 62 kt wind · 20 events
- Flash Flooding in Virginia, January 9 to 10, 20241 death · $5,000 · 17 events
- Winter Storm and Coastal Flood in New Hampshire, January 9 to 10, 2024$15 million · 54 kt wind · 5 events
- Flash Flooding and Damaging Winds in North Carolina, January 9, 2024$412,000 · 60 kt wind · 54 events
- High Wind and Strong Wind in Pennsylvania, January 9 to 10, 2024$1.6 million · 59 kt wind · 11 events
- High Wind in New York, January 9 to 10, 20241 injured · $440,000 · 69 kt wind · 17 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1147129, 1147130, 1147131, 1147132, 1147134, 1147135, 1147136, 1147137, 1147138, 1147110, 1147112, 1147113, 1147114, 1147115, 1147116, 1147117, 1147118, 1147119, 1147120, 1147122, 1147123, 1147124, 1147125, 1147126, 1147127, 1147128.